The Menstrual Hut - menstrual hives and assorted problems / deploy hormone pill!

About menstrual hives and assorted problems / deploy hormone pill!

Previous Entry menstrual hives and assorted problems / deploy hormone pill! Jul. 8th, 2011 @ 08:12 am Next Entry
I've had periods so difficult that back in high school, I spent the first afternoon of it on the couch in the office. Nice thing it did for my social life...

..and hives, I already have bad skin problems, but come red tide, it gets so much worse.

I'm looking into starting on the pill for many many reasons (contraceptive being one of them), but primarily, I'll like to not feel like crap every month.

So which pill is best, for those of us with menstrual hives? The only one I know of is Yasmin, from the commercials, but um, what are you guys on?


ETA Nov 8th 2011: I have been on Aviane 28 for over 3 months now, and while I still have enzema problems, the really terrible menstrual hives are gone. Since it's low dose, I have some spotting before the last pill, but the /last/ period (third since pill) was so light, all I needed was a few pantyliners. I highly recommend starting the pill!

...it did make me tired and depressed in the beginning. I read that it depletes vitamin B, and with more beef, liver, and eggs in my diet (plus bananas and potatoes for potassium, which improves mood as well), I feel better now.
Current Location: too hot
Current Music: The Beatles - "Help"
Tags:
Leave a comment
[User Picture Icon]
From:dindin
Date:July 8th, 2011 12:49 pm (UTC)
(Link)
Since you've got an underlying medical condition (the hives), I'd talk this over with your doctor and let her recommend a brand. There's no need to walk in with a particular brand in mind, especially when there are so many. One person's good experience may be your bad experience. It's all dependent on individual body chemistry.

You might even want to talk over the option of going on an extended cycle pill, such as Seasonale, where you'd get your period only 4 times a year.

Feel better!
[User Picture Icon]
From:gsyh
Date:July 9th, 2011 03:31 am (UTC)

I think my doctor is a conservative

(Link)
...and she knows my mother.

All this, and me not having the time or the will to find a new doctor right now, is why imma asking teh internets.

I looked at Planned Parenthood Toronto, but their hours just don't fit my schedule at all!



Or maybe I'm a chicken. Several times in the pass I have raised the issue of being on contraceptives, and she shot me down by asking me if I was in a relationship yet. What I really want to say is: Do I have to be in a relationship first? ...but she knows my mother and most of my extended family.

...and she has crosses in her office, and if she's buddy with my aunt, that she probably belongs in the Baptist branch too.


[User Picture Icon]
From:dindin
Date:July 9th, 2011 04:09 pm (UTC)

Re: I think my doctor is a conservative

(Link)
If you want birth control pills for any reason, you're going to have to see a doctor - some doctor. The internets can't tell you which pill to take, and even if I could, I wouldn't. I wouldn't give medical advice, nor would I take it from a complete stranger.
[User Picture Icon]
From:_last_serenade_
Date:July 11th, 2011 12:04 am (UTC)

Re: I think my doctor is a conservative

(Link)
i would speak up and tell her that your real interest in contraceptives is not for sexual protection, but for the hormonal benefits surrounding your menstrual cycle. many doctors who are otherwise conservative will understand that.

also, BELIEVE me, being raised catholic i understand your concern, but patient privacy laws absolutely forbid your doctor from saying (or even insinuating) ANY of your personal information to ANYONE without your consent. i know it's kinda freaky, but explain your concerns to her and show her that you're well informed...you may be surprised by her reaction.
[User Picture Icon]
From:sabishii_kirito
Date:July 8th, 2011 02:11 pm (UTC)
(Link)
Have you been checked to see why you get hives during menstruation? I agree with the previous poster that you should definitely speak with a doctor about this. Even if you can't find a definite cause (is your body allergic to your hormones? does the change in hormones make you more sensitive to an allergy you don't know about? etc), a doctor would probably be able to help you find a form of HBC that would be less likely to cause any adverse affect--including worsening of your hives.

Anywho, I hope you find something that works. I had chronic hives for more than two years and still get random bouts on and off... And it was awful. Hopefully HBC will at least help ease things for you.
[User Picture Icon]
From:marcelle42
Date:July 8th, 2011 03:14 pm (UTC)
(Link)
Random thing that you may well already know: There are two kinds of histamines, and thus two kinds of anti-histamines. One is benadryl, claritin, zyrtec, those sorts of things. And the other, weirdly, is pepcid, tagament, and other antacids. I had terrible hives earlier this year, that wouldn't respond to anything my GP did, but my allergist prescribed me 40mg of pepcid, and they were gone.

Which has zilch to do with the menstrual cycle and birth control, but I hope it's helpful.

I take Previfem/Mononessa/Ortho-Cyclen (whichever generic equivalent the prescription company sends me). I like being on a monophasic pill so I can skip periods when I want to. I've never had any problems with it, but my main PMS complaint is anxiety, so I'm not sure how/if my experience would line up with yours. Definitely talk to your doctor about your options.

Edited at 2011-07-08 03:14 pm (UTC)
[User Picture Icon]
From:gsyh
Date:July 9th, 2011 03:34 am (UTC)

re: anacids

(Link)
Okay, let me try tums. I just want the hives to go away. I feel the Candyman.
[User Picture Icon]
From:gsyh
Date:July 9th, 2011 03:34 am (UTC)

re: TUMS

(Link)
Um, if I take them when I don't feel indigestion though, is that going to mess with my lunch being digested?
[User Picture Icon]
From:marcelle42
Date:July 9th, 2011 03:45 am (UTC)

Re: TUMS

(Link)
Well, Tums don't really do the same thing as Pepcid. Tums are just a base (calcium carbonate), so they mix with the acid that you've already produced, to make it more neutral. Pepcid and Tagamet (and probably some others) suppress the production of the acid -- and that production process is related (somehow -- I'm a little fuzzy on the details) to the allergic reaction that produces hives. Short version: take Pepcid or Tagamet, not Tums or Malox.

And, no, taking antacids when you don't have indigestion doesn't mess with your digestion. I've taken Pepcid every night for the last 4 months. Of course, all drugs have possible side-effects, and I'm not a doctor, and you should check with a real doctor. But a few doses of pepcid aren't likely to hurt you.

Again, I'm not a doctor, so no promises. But I hope it helps! Hives are the absolute worst!
[User Picture Icon]
From:emmeangel
Date:July 8th, 2011 03:41 pm (UTC)
(Link)
From a nursing perspective, get the hives taken care of first with an allergist that your primary care physician/APRN refers you to, THEN go to the GYN for the birth control.

I've been on NuvaRing forever, and it's been the best ever. You can skip periods with it and don't have to remember a pill every day, but see what your GYN recommends.
(Leave a comment)
Top of Page Powered by LiveJournal.com